To the Editor:—
The ever-increasing popularity of facial botulinum treatment underscores the importance of obtaining a complete and accurate history before administration of paralytic agents. We report a case of a man undergoing laparoscopy during general anesthesia with an unknown history of facial botulinum injections, and the inability to accurately assess level of paralysis using facial nerve stimulation.
A 72-yr-old, 60-kg man with a preoperative diagnosis of small bowel obstruction was scheduled to undergo an exploratory laparoscopy. The patient’s medical history was significant for diverticulitis, which was treated with colon resection; hypertension; and coronary artery disease, which was treated with angioplasty 15 previously. There was no other systemic disease present. On physical examination, there were no abnormalities. After rapid sequence induction with 150 mg propofol and 100 mg succinylcholine, anesthesia was maintained using isoflurane and then desflurane. The patient received a total of 8 mg vecuronium during the remainder of the case for muscle relaxation. The surgeons performed lysis of adhesions, and the operation lasted approximately 2 h. Upon closing the abdominal fascia, the surgeon stated that the patient’s muscles were not relaxed, making closure difficult. Sixty minutes had elapsed since the last dose of vecuronium (2 mg) was administered. Using a peripheral nerve stimulator, train-of-four (TOF) was assessed at the orbicularis oculi muscles bilaterally, and no twitches were noted. The nerve stimulator leads were then placed over the ulnar nerve to assess recovery of the adductor pollicis muscle, and there was indeed recovery of TOF, with a ratio greater than 0.7. The patient was given a small dose of vecuronium, and only one twitch was subsequently observed. After the surgery was completed, there were three TOF visible twitches from the adductor pollicis muscle, and the paralysis was reversed with 5 mg neostigmine and 1 mg glycopyrrolate. The patient emerged from anesthesia smoothly and was extubated in the operating room. It was realized that the patient had appeared younger than his stated age, and it was then considered that the patient may have had cosmetic treatment, which would have affected the musculature of his face and possibly reduced the response to TOF stimulation. On postoperative questioning, the patient indeed confirmed a history of botulinum toxin injections to the upper facial muscles, 4 weeks before this surgery.
In our case, the depth and recovery of neuromuscular blockade was assessed using TOF stimulation with a peripheral nerve stimulator. The patient’s use of botulinum toxin around the orbicularis oculi muscles interfered with accurate assessment of muscle paralysis. Normally, the orbicularis oculi muscle has a shorter latency and faster recovery to TOF ratio of 0.80, compared with the adductor pollicis muscle.1However, botulinum toxin had denervated the patient’s facial muscle fibers, and no twitches could be elicited from stimulation of the orbicularis oculi muscles. This was demonstrated by the simultaneous presence of four visible twitches at the adductor pollicis site after TOF stimulation. This case demonstrates that botulinum toxin injections may interfere with the monitoring of neuromuscular blockade. It may indicate a higher degree of neuromuscular block than is actually present. Botulinum toxin may lead to a significant flaccid paralysis for months after injection. The exponential growth in the use of botulinum toxin for cosmesis should prompt the anesthesiologist to inquire about the use of botulinum toxin in patients who appear significantly younger than their actual age. Possible courses of action would be to obtain a baseline TOF before administration of neuromuscular blocking drugs, and to check an alternate site if a deeper-than-expected block is observed.
*The Mount Sinai Medical Center, New York, New York. email@example.com